Cutaneous Adverse Reactions Following Anti-Infective Vaccinations
- First Online:
- Cite this article as:
- Nikkels, A.F., Nikkels-Tassoudji, N. & Piérard, G.E. Am J Clin Dermatol (2005) 6: 79. doi:10.2165/00128071-200506020-00002
Although widely administered, anti-infective vaccinations are rarely responsible for cutaneous adverse effects. In this context, hepatitis B and bacillus Calmette-Guerin vaccines are the most frequently incriminated products. Cutaneous adverse effects are less frequently encountered following administration of vaccines against varicella, diphtheria/tetanus/pertussis (primary and booster doses), measles, poliomyelitis, rubella, pneumococcus, tick-borne encephalitis, smallpox, Meningococcus and influenza. The adverse effects can occur at the site of or at a distance from the injection. The patho-mechanisms of local adverse cutaneous reactions include predominantly nonspecific lymphoid or granulomatous reactions. Allergic reactions to the vaccine strain, adjuvants, conservatives or other components are less frequently involved in local vaccine adverse effects. Systemic reactions are mainly mediated by immediate type or immune complex-related allergic reactions to toxoid-, ovalbumin-, gelatin- or pneumococcal-containing vaccines. Systemic reactions are sometimes related to a specific vaccine strain. Other cutaneous reactions may also occur through unknown patho-mechanisms. No vaccine type or strain is specifically associated with a particular type of cutaneous adverse effect.
This article presents seven case reports of cutaneous adverse effects following anti-infective vaccination then reviews the relevant literature on this subject.